Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 96, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 8, 2001, 1:40 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 1:40 PM CDT (18:40 UTC)
- Expired
- Jul 8, 2001, 2:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bureau County, IL, Putnam County, IL
The radar
The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 2:15 PM CDT | Thunderstorm Wind 52 E | Manlius, IL | 4 to 6 inch tree limbs downed. Reported by emergency management. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 11:15 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2493 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 081841 SVRMLI ILC011-155-081930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 140 PM CDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUREAU COUNTY IN NORTH CENTRAL ILLINOIS PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 230 PM CDT * AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 7 MILES NORTHWEST OF SHEFFIELD...OR 14 MILES NORTH OF KEWANEE...MOVING QUICKLY EAST AT 50 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... MANLIUS BY 145 PM CDT. WYANET BY 150 PM CDT. PRINCETON BY 200 PM CDT. MALDEN BY 205 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 4157 8979 4126 8982 4112 8916 4159 8918 HLADIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:02 AM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jul 8, 9:02 AM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 AM CDT SUN JUL 8 2001 AMPLIFYING UA PATTERN TO USHER IN COOLER/DRIER AIRMASS BY MIDWEEK. IN THE TRANSITION...WILL HAVE TO BE CONCERNED WITH TSRA POTENTIAL THIS AFTERNOON AND EVENING AND AGAIN ON MONDAY AFTERNOON. WILL ALSO HAVE TO DEAL WITH HEAT RELATED ISSUES...ESPECIALLY SOUTH TODAY. AT 06Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT FROM KSQI TO NR KDSM TO KOMA. HIGH DEWPOINTS ARE POOLED ALONG AND SOUTH OF THE BOUNDARY WITH SLIGHTLY DRIER AIR TO THE NORTH. SATELLITE IMAGERY AND REGIONAL RADAR LOOP SHOW ANOTHER MCS OVER WESTERN NE TRACKING EAST...SIMILAR TO LAST NIGHT. WITH AMPLIFYING RIDGE OVER WESTERN U.S. FORCING SLIGHTLY COOLER MID LEVEL TEMPS SOUTH INTO CWA...STRONG CAP SHOULD WEAKEN THIS AFTERNOON...AT LEAST OVER THE NORTHERN CWA. THE WEAKER CAP AND S/W EVIDENT IN WATER VAPOR IMAGERY ROUNDING RIDGE WILL ARE SUFFICIENT REASONS TO GO WITH WITH HIGH CHANCE POPS FOR CONVECTION THIS AFTERNOON/EVENING ALONG AND NORTH OF BOUNDARY...OR OVER ABOUT THE NORTHERN HALF OF THE CWA. WILL KEEP LOW CHANCE POPS SOUTH WITH CAP STILL IN PLACE. WILL ALSO CONTINUE HEAT ADVISORY FOR TODAY FOR THE SAME AREA. TEMP FORECAST TODAY A LITTLE TRICKY WITH SLIGHTLY COOLER H850 TEMPS...LESS SURFACE WIND FOR MIXING AND MID/HIGH CLOUDS FROM DECAYING MCS KEEPING TEMPS FROM SURPASSING SATURDAYS HIGHS. WILL GO WITH PERSISTENCE TODAY FOR HIGHS. DEWPOINTS SHOULD ALSO BE ABOUT THE SAME AS YESTERDAY...BUT LESS WIND TO PROVIDE RELIEF FROM THE HEAT. LOOKING AHEAD INTO MONDAY...A LITTLE COOLER AND DRIER AIR SAGGING SOUTH AS SURFACE FRONT PUSHES INTO MO. MAV NUMBERS LOOK REASONABLE. WITH BOUNDARY JUST SOUTH OF CWA WILL CONTINUE LOW CHANCE POPS SOUTH HALF. NO CHANGES ANTICIPATED FOR THE EXTENDED WITH CURRENT FORECAST HANDLING ONSET OF COOLER AIRMASS FOR MID WEEK. DRY FORECAST TUESDAY CENTRAL AND NORTH MAY HAVE TO BE LOOKED AT WITH AVN GENERATING SOME QPF ALONG BACKDOOR FRONT MOVING THROUGH TUESDAY AFTERNOON. WILL LET DAY SHIFT LOOK AT ANOTHER RUN TO ASSESS THIS POTENTIAL. DVN... IA...HEAT ADVISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34. IL...HEAT ADV,ISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34. MO...HEAT ADVISORY FOR TODAY FOR SCOTLAND AND CLARK COUNTIES. DLF
In the hours before
Special weather statement, Jul 8, 9:57 AM CDT, 3 hours 43 minutes before
IAZ068-ILZ015-081530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 957 AM CDT SUN JUL 8 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SCOTT AND ROCK ISLAND COUNTIES ALLOWED TO EXPIRE AT 10 AM... AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS HAD MOVED INTO NORTHEASTERN SCOTT COUNTY AND UPPER ROCK ISLAND COUNTY...AND WEAKENED. THEREFORE...THE THREAT FOR HEAVY RAIN AND MINOR FLOODING HAS SUBSIDED...THUS THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. HOWEVER...ADDITIONAL THUNDERSTORMS WILL MOVE BACK INTO THE AREA LATE THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL BRING MORE HEAVY RAIN. IF YOU LIVE IN SCOTT OR ROCK ISLAND COUNTIES... ESPECIALLY IN DIXON...NEW LIBERTY...PLAINVIEW...DONAHUE...WALCOTT DAVENPORT...AND EAST OF FOLLETTS...REMAIN ALERT ESPECIALLY IF YOU LIVE IN A FLOOD PRONE AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN 1 AND 3 INCHES OF RAIN FELL I]N MANY OF THESE LOCATIONS. ANY ADDITIONAL HEAVY RAIN WOULD INCREASE THE LIKELIHOOD OF MINOR NUISANCE FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES. MCCLURE
Local storm report, Jul 8, 11:14 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 AM CDT SUN JUL 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION.o...
1110 AM BELLE PLAINE IA 65 MPH TSTM GUST
07/08/01 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Jul 8, 11:15 AM CDT, 2 hours 25 minutes before
IAZ051>053-063>068-076>078-087>089-098-099-ILZ009-015>018-024>026- 034-035-081100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1115 AM CDT SUN JUL 8 2001 ...THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 526...IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN IOWA: BENTON...CEDAR...CLINTON...DES MOINES...HENRY...IOWA... JEFFERSON...JOHNSON...JONES...KEOKUK...LEE...LINN...LOUISA... MUSCATINE...SCOTT...VAN BUREN AND WASHINGTON. IN ILLINOIS: BUREAU...HANCOCK...HENDERSON...HENRY...MCDONOUGH... MERCER...PUTNAM...ROCK ISLAND...WARREN AND WHITESIDE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ALEDO... ANAMOSA...BETTENDORF...BURLINGTON...CAMBRIDGE...CARTHAGE...CEDAR RAPIDS...CLINTON...COLUMBUS JUNCTION...DAVENPORT...EAST MOLINE... FAIRFIELD...FORT MADISON...HENNEPIN...IOWA CITY...KEOKUK... KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MOLINE...MONMOUTH... MORRISON...MOUNT PLEASANT...MUSCATINE...OQUAWKA...PRINCETON...ROCK FALLS...ROCK ISLAND...SIGOURNEY...STERLING...TIPTON...VINTON... WAPELLO AND WASHINGTON. SEVERE THUNDERSTORMS OVER CENTRAL IOWA WILL CONTINUE TO MOVE EAST...AFFECTING THE WATCH AREA THROUGH LATE AFTERNOON. THE GREATEST THREAT IS FOR DAMAGING THUNDERSTORM WINDS...AND HAIL UP TO 2 INCHES IN DIAMETER IF YOU LIVE IN OR CLOSE TO THE WATCH AREA...YOU SHOULD BE PREPARED FOR THUNDERSTORMS WITH LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING. BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. REMEMBER...SEVERE THUNDqERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. LRE
Local storm report, Jul 8, 12:18 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1218 PM CDT SUN JUL 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 AM 3 SE GARRISON IA WIND DAMAGE
07/08/01 BENTON LARGE TREE UPROOTED,
NUMEROUS LIMBS DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
1200 PM CEDAR RAPIDS IA 60 MPH TSTM GUST
07/08/01 LINN REPORTED BY STORM
SPOTTER.
1200 PM IOWA CITY IA 60 MPH TSTM GUST
07/08/01 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1202 PM CEDAR RAPIDS IA 70 MPH TSTM GUST
07/08/01 LINN REPORTED BY LAW
ENFORCEMENT
OFFICIAL. TREES AND
COMMUNICATION TOWERS
DAMAGED.
1202 PM FAIRFAX IA LIGHTNING
07/08/01 LINN 1 PERSON INJURED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1215 PM MT VERNON IA WIND DAMAGE
07/08/01 LINN 8 INCH LIMBS DOWNED.
REPORTED BY EMERGENCY
MANAGEMENT.
1215 PM TIPTON IA .5 INCH HAIL
07/08/01 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 8, 12:46 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 PM CDT SUN JUL 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM 4 W PLAINVIEW IA .88 INCH HAIL
07/08/01 SCOTT REPORTED BY HAM RADIO
OPERATOR.
1225 PM WEST LIBERTY IA 40 MPH TSTM GUST
07/08/01 MUSCATINE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1233 PM MUSCATINE IA 75 MPH TSTM GUST
07/08/01 MUSCATINE REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 8, 1:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT SUN JUL 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1252 PM LOST NATION IA 45 MPH TSTM GUST
07/08/01 CLINTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1255 PM LE CLAIR IA .5 INCH HAIL
07/08/01 SCOTT REPORTED BY PUBLIC.
HEAVY RAIN ALSO REPORTED.
0108 PM MUSCATINE IA WIND DAMAGE
07/08/01 MUSCATINE REPORTED BY EMERGENCY
MANAGEMENT. NUMEROUS
TREES DOWN AND DEBRIS
IN STREETS.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 12:34 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 56 min |
| Jul 8, 1:06 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer | 69 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.